Please use this identifier to cite or link to this item: http://hdl.handle.net/2381/36243
Title: Numerical Simulations of X-Ray Free Electron Lasers (XFEL)
Authors: Athanassoulis, Agisilaos
Markowich, P. A.
Antonelli, P.
Huang, Z.
First Published: 4-Nov-2014
Publisher: Society for Industrial and Applied Mathematics
Citation: SIAM: Multiscale Modeling and Simulation, 2014, 12(4), pp. 1607-1621 (15)
Abstract: We study a nonlinear Schrödinger equation which arises as an effective single particle model in X-ray free electron lasers (XFEL). This equation appears as a first principles model for the beam-matter interactions that would take place in an XFEL molecular imaging experiment in [A. Fratalocchi and G. Ruocco, Phys. Rev. Lett., 106 (2011), 105504]. Since XFEL are more powerful by several orders of magnitude than more conventional lasers, the systematic investigation of many of the standard assumptions and approximations has attracted increased attention. In this model the electrons move under a rapidly oscillating electromagnetic field, and the convergence of the problem to an effective time-averaged one is examined. We use an operator splitting pseudospectral method to investigate numerically the behavior of the model versus that of its time-averaged version in complex situations, namely the energy subcritical/mass supercritical case and in the presence of a periodic lattice. We find the time-averaged model to be an effective approximation, even close to blowup, for fast enough oscillations of the external field. This work extends previous analytical results for simpler cases [P. Antonelli, A. Athanassoulis, H. Hajaiej, and P. Markowich, Arch. Ration. Mech. Anal., 211 (2014), pp. 711--732].
DOI Link: 10.1137/130927838
ISSN: 1540-3459
eISSN: 1540-3467
Links: http://epubs.siam.org/doi/abs/10.1137/130927838
http://hdl.handle.net/2381/36243
Version: Publisher Version
Status: Peer-reviewed
Type: Journal Article
Rights: Copyright © 2014, Society for Industrial and Applied Mathematics. Deposited with reference to the publisher’s archiving policy available on the SHERPA/RoMEO website.
Appears in Collections:Published Articles, Dept. of Mathematics

Files in This Item:
File Description SizeFormat 
130927838.pdfPublished (publisher PDF)4.3 MBAdobe PDFView/Open


Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.